A 62-year-old man is being managed in the intensive care unit following a large anterior wall MI. He has been appropriately managed with oxygen, aspirin, nitrates, and P-adrenergic receptor blockers but has developed recurrent episodes of ventricular tachycardia. During these episodes he remains conscious but feels dizzy, and he becomes diaphoretic and hypotensive.
Rapid ascension and exposure to altitudes greater than 8,000 feet without appropriate acclimatization is an environmental malady risked by many outdoors enthusiasts. Initiating within 1 to 2 days, this spectrum of symptoms has collectively been termed Altitude Sickness (AS) or Acute Mountain Sickness (AMS). As elevation increases, the partial pressure of oxygen decreases, causing climbers to experience hypoxemia.
A 29-year-old man is brought to the emergency center in a drunken stupor. He is accompanied by his wife, who states that he hasn’t been himself at all for the past few months. According to his wife, he was evaluated for depression by his personal physician about 3 months ago and started on an SSRI.